Banach Journal of Mathematical Analysis

On the solubility of transcendental equations in commutative C*-algebras

Mario Garcia Armas and Carlos Sanchez Fernandez

Full-text: Open access


It is known that $C(X)$ is algebraically closed if $X$ is a locally connected, hereditarily unicoherent compact Hausdorff space. For such spaces, we prove that if $F:C(X) \to C(X)$ is an entire function in the sense of Lorch, i.e., is given by an everywhere convergent power series with coefficients in $C(X)$, and satisfies certain restrictions, then it has a root in $C(X)$. Our results generalizes the monic algebraic case.

Article information

Banach J. Math. Anal., Volume 4, Number 2 (2010), 45-52.

First available in Project Euclid: 7 February 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46J10: Banach algebras of continuous functions, function algebras [See also 46E25]
Secondary: 46T25: Holomorphic maps [See also 46G20]

Banach algebras of continuous functions transcendental equations entire functions


Garcia Armas, Mario; Sanchez Fernandez, Carlos. On the solubility of transcendental equations in commutative C*-algebras. Banach J. Math. Anal. 4 (2010), no. 2, 45--52. doi:10.15352/bjma/1297117240.

Export citation


  • D. Deckard and C. Pearcy, On algebraic closure in function algebras, Proc. Amer. Math. Soc. 15 (1964), No. 2, 259–263.
  • E.A. Gorin and C. Sánchez Fernández, Transcendental equations in commutative Banach algebras, Funct. Analysis and Appl. 11 (1977), No. 1, 63–64.\footnoteDue to transliteration errors between versions, the name of the second author of this paper was changed to K. Sanches Fernandes.
  • J.G. Hocking and G.S. Young, Topology, 2 ed., Dover Publications, Inc., N. Y., 1988.
  • D. Honma and T. Miura, On a characterization of compact Hausdorff space $X$ for which certain algebraic equations are solvable in $\mathcal{C}(X)$, Tokyo J. Math. 30 (2007), No. 2, 403–416.
  • K. Kawamura and T. Miura, On the root closedness of continuous function algebras, Topology Appl. 156 (2009), No. 3, 624–628.
  • E.R. Lorch, The Theory of Analytic Functions in Normed Abelian Vector Rings, Trans. Amer. Math. Soc. 54 (1943), 414–425.
  • T. Miura and K. Niijima, On a characterization of the maximal ideal spaces of algebraically closed commutative C*-algebras, Proc. Amer. Math. Soc. 131 (2003), No. 9, 2869–2876.